Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 251, NWS Bismarck, ND

August 5, 2011Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2011, 1:19 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2011, 1:19 PM MDT (19:19 UTC)
Expired
Aug 5, 2011, 2:15 PM MDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bowman County, ND, Slope County, ND

The radar

The Rapid City radar (KUDX), 245 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 1:36 PM MDTHAIL 0.759 W Mud Buttes, ND
Aug 5, 1:54 PM MDTTSTM WND GST 605 W Rhame, NDALSO NICKEL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 12:48 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS53 KBIS 051919
SVRBIS
NDC011-087-052015-
/O.NEW.KBIS.SV.W.0251.110805T1919Z-110805T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
119 PM MDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHWESTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 215 PM MDT

* AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF MUD BUTTES...OR 35 MILES SOUTHWEST OF BOWMAN...
  AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MUD BUTTES...SUNSET BUTTE...RHAME...GRIFFIN...MARMARTH AND PRETTY
  BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 4641 10406 4644 10368 4636 10346 4594 10363
      4593 10404 4595 10405
TIME...MOT...LOC 1919Z 229DEG 15KT 4593 10401
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
2 follow-up statements
851 
WWUS53 KBIS 051937
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT FRI AUG 5 2011

NDC011-087-052015-
/O.CON.KBIS.SV.W.0251.000000T0000Z-110805T2015Z/
BOWMAN ND-SLOPE ND-
137 PM MDT FRI AUG 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SLOPE AND WESTERN BOWMAN COUNTIES UNTIL 215 PM MDT...

AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF MUD BUTTES...OR 30 MILES SOUTHWEST OF BOWMAN...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MUD BUTTES...SUNSET BUTTE...RHAME...GRIFFIN...MARMARTH AND PRETTY
  BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4641 10406 4644 10368 4636 10346 4594 10363
      4593 10404 4595 10405
TIME...MOT...LOC 1937Z 229DEG 15KT 4598 10393
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
728 
WWUS53 KBIS 052018
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
318 PM CDT FRI AUG 5 2011

NDC011-087-052027-
/O.EXP.KBIS.SV.W.0251.000000T0000Z-110805T2015Z/
BOWMAN ND-SLOPE ND-
218 PM MDT FRI AUG 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SLOPE AND WESTERN
BOWMAN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER...GUSTY 
WINDS UP TO 50 MPH...SMALL HAIL...AND VERY HEAVY DOWNPOURS CAN STILL 
BE EXPECTED WITH THESE STORMS.  

LAT...LON 4641 10406 4644 10368 4636 10346 4594 10363
      4593 10404 4595 10405
TIME...MOT...LOC 1937Z 229DEG 15KT 4598 10393

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 11:50 AM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 5, 11:50 AM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1250 PM CDT FRI AUG 5 2011

.UPDATE...
UPDATED AFTERNOON POPS/WEATHER/TEMPS.

&&

.DISCUSSION...
ISOLD STORMS HAVE INTENSIFIED ACROSS THE NORTHWEST EARLY THIS
AFTERNOON...AND SOME MAY PRODUCE MARGINALLY SEVERE HAIL. THE MAIN
THREAT WILL BE LATER THIS AFTERNOON AND EVENING AS THE MAIN UPPER
LOW MOVES INTO WESTERN NORTH DAKOTA. FLASH FLOOD WATCH HEADLINES
STILL LOOK GOOD. AREAS NORTH OF I-94 ARE FAVORED FOR HEAVIEST RAIN
OVERNIGHT INTO SATURDAY...BUT ALSO CANNOT RULE OUT LOCALLY HEAVY
RAIN TO THE SOUTH SO WILL LIKELY LEAVE HEADLINES FOR ALL AREAS
WITH AFTERNOON PACKAGE.

&&

.AVIATION...
CONVECTION WILL BE AN ONGOING CONCERN TODAY...WITH SHOWERS AND
THUNDERSTORMS ALREADY OCCURRING NEAR KMOT AND KISN...AND EXPECTED TO
BECOMES WIDESPREAD BY 00 UTC. DESPITE VFR CONDITIONS PREVAILING AT
THE MOMENT...CONDITIONS WITHIN THUNDERSTORMS WILL LIKELY SEE
MVFR/IFR WITH STRONG WINDS...HEAVY RAIN...AND POSSIBLE HAIL. THREAT
OF RAIN AND THUNDERSTORMS WILL BEGIN TO TAPER OFF IN THE WEST BY 12
UTC...BUT WILL CONTINUE AT OTHER TERMINALS FOR THE DURATION OF THE
TAF PERIOD. MVFR WILL BE AN ISSUE ONCE RAIN ENDS AS WELL...WITH LOW
CLOUD DECKS ALMOST CERTAIN AND FOG ALSO A POSSIBILITY. SOME
UNCERTAINTY REMAINS ON EXACT PLACEMENT OF HEAVIEST
THUNDERSTORMS...WILL AMEND AS NECESSARY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
SATURDAY EVENING FOR NDZ001>005-009>013-017>023-025-031>037-
040>048-050-051.

&&

UPDATE...KINNEY
AVIATION...BPN
Hazardous weather outlook, Aug 5, 5:00 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
600 AM CDT FRI AUG 5 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
600 AM CDT FRI AUG 5 2011 /500 AM MDT FRI AUG 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH TONIGHT AND SATURDAY. A STRONG UPPER LEVEL LOW
AND SHORTWAVE ENERGY IS FORECAST TO ENTER THE WESTERN PART OF THE
STATE THIS AFTERNOON...FOLLOWED BY A SURFACE LOW. THIS WILL PRODUCE
SHOWERS AND THUNDERSTORMS...SOME WHICH MAY BE SEVERE. IN
ADDITION...THESE STORMS MAY PRODUCE VERY HEAVY RAINFALL. THE
THREAT OF HEAVY RAIN WILL CONTINUE THROUGH THE NIGHT FRIDAY AND
INTO SATURDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WESTERN AND
CENTRAL NORTH DAKOTA. PLEASE REFER TO THAT BULLETIN FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FLASH FLOOD WATCH CONTINUES INTO SATURDAY. SATURDAY NIGHT LOOK
FOR DECREASING CLOUDS AS THE STORM SYSTEM EXITS THE REGION TO THE
EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV
JV

In the hours before

Special weather statement, Aug 5, 10:23 AM MDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 AM CDT FRI AUG 5 2011

NDZ017-018-051715-
DUNN-MCKENZIE-
1023 AM MDT FRI AUG 5 2011

...SPECIAL WEATHER STATEMENT...

AT 1018 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CENTRAL MCKENZIE COUNTY...MOVING NORTHEAST
AT 20 MPH.

PENNY SIZE HAIL AND WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH
THIS STORM. EXPECT RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE
INCH...WITH MINOR PONDING OF WATER ON ROADS.

LOCATIONS IMPACTED INCLUDE...
    RURAL MCKENZIE AND DUNN COUNIES...INCLUDING THE NORTH UNIT OF
    THEODORE ROOSEVELT NATIONAL PARK AND LITTLE MISSOURI STATE PARK.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Special weather statement, Aug 5, 10:50 AM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1150 AM CDT FRI AUG 5 2011

NDZ017-031-032-051745-
BILLINGS-GOLDEN VALLEY-MCKENZIE-
1050 AM MDT FRI AUG 5 2011

...SPECIAL WEATHER STATEMENT...

AT 1048 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN MCKENZIE COUNTY...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH
THIS STORM. HOURLY RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE ALSO
POSSIBLE THROUGH 12 PM MDT. EXPECT PONDING WATER IN LOW-LYING AREAS
AND ALONG TOWNSHIP ROADS.

LOCATIONS IMPACTED INCLUDE...
  TROTTERS...
  GRASSY BUTTE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Special weather statement, Aug 5, 11:43 AM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1243 PM CDT FRI AUG 5 2011

NDZ017-018-032-051845-
BILLINGS-DUNN-MCKENZIE-
1143 AM MDT FRI AUG 5 2011

...SPECIAL WEATHER STATEMENT...

AT 1142 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL MCKENZIE COUNTY...
MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH
THIS STORM. EXPECT A PERIOD OF HEAVY RAINFALL...WITH HOURLY AMOUNTS
OF ONE HALF TO ONE INCH. MOTORISTS SHOULD BE ALERT FOR PONDING WATER
ON STREETS...LOW-LYING AREAS...AND TOWNSHIP ROADS.

LOCATIONS IMPACTED INCLUDE...
  GRASSY BUTTE...
  OAKDALE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Special weather statement, Aug 5, 12:45 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
145 PM CDT FRI AUG 5 2011

NDZ018-032-051945-
BILLINGS-DUNN-
1245 PM MDT FRI AUG 5 2011

...SPECIAL WEATHER STATEMENT...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST CENTRAL DUNN
COUNTY TO EAST CENTRAL BILLINGS COUNTY...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 40 MPH ARE
POSSIBLE WITH THESE STORMS. EXPECT PERIODS OF HEAVY RAIN...WITH
PONDING WATER ON ROADS AND LOW-LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
  LITTLE MISSOURI STATE PARK...               KILLDEER...
  MANNING...            DUNN CENTER...        HIRSCHVILLE...
  HALLIDAY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:47 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark58 min
Aug 4, 10:59 PM MDTSevere Thunderstorm WarningBISMcLean, Ward61 min
Aug 5, 12:00 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan37 min
Aug 5, 1:59 AM MDTAreal Flood AdvisoryBISSheridan, Wells6 hr
Aug 5, 11:18 AM MDTAreal Flood AdvisoryBISBillings, Dunn, Golden Valley, McKenzie6 hr
Aug 5, 1:26 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley29 min
Aug 5, 2:18 PM MDTFlash Flood WarningBISBillings, Dunn, Stark6 hr
Aug 5, 2:44 PM MDTFlash Flood WarningBISBillings, Golden Valley, Slope2 hr
Aug 5, 2:51 PM MDTSevere Thunderstorm WarningBISDunn, Stark54 min
Aug 5, 3:13 PM MDTSevere Thunderstorm WarningBISBowman47 min
Aug 5, 3:45 PM MDTSevere Thunderstorm WarningBISDunn, Stark60 min
Aug 5, 3:59 PM MDTFlash Flood WarningBISStark6 hr
Aug 5, 4:23 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Mercer, Morton, Oliver, Stark67 min
Aug 5, 4:34 PM MDTTornado WarningBISMorton26 min
Aug 5, 4:42 PM MDTAreal Flood AdvisoryBISGrant, Mercer, Morton, Oliver93 min
Aug 5, 5:04 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Oliver41 min
Aug 5, 5:19 PM MDTSevere Thunderstorm WarningBISGrant, Morton39 min
Aug 5, 5:43 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Oliver62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.